Nebraska, 2001

Damaging Wind in Nebraska, June 12, 2001

June 12, 2001 · NWS CYS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 12, 12:00 PM MST, 10 hours 10 minutes earlier.

Area forecast discussion, Jun 12, 12:00 PM MST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
100 PM MDT TUE JUN 12 2001

OVERALL TREND IN MODELS HAS BEEN TO SLOW SYSTEM DOWN AND DIG UPPER
LOW FURTHER S.  IN SHORT TERM...MOIST AND UNSTABLE AIRMASS IN PLACE
OVER SE WY INTO THE PNHNDL...HOWEVER APPEARS THAT CAP WILL KEEP
STORMS MINIMAL THROUGH THIS AFTERNOON...THEN AS SOME BETTER UPPER
SUPPORT SHIFTS E...STORMS LIKELY TO TAKE OFF IN SPOTS.  MESOETA
STILL POINTS TO NRN PNHNDL AS MOST LIKELY AREA...WITH DRIER AIR ON
S/SW WINDS MIXING DOWN ACROSS MUCH OF SE WY INTO THE SRN PART OF THE
PNHNDL BY LATE THIS AFTERNOON.  WILL KEEP EYE ON THINGS FOR NOW.
ONCE WE REACH 10 PM OR SO...COLD FRONT AND SURFACE LOW SHIFTING SE
OF AREA...WITH MDT NW SFC WINDS KICKING IN.  MODELS POINT TO MAIN
FRONTAL BAND OF CLDS/SHWRS MOVING OUT OF AREA BY LATE TONIGHT...WITH
MUCH OF AREA IN A DRY SLOT ON WED AS UPPER LOW BEGINS SHIFTING E BY
SUNSET.  ALL MODELS SHOW ANOTHER SHOT OF MOISTURE/SHWRS ASSOCD WITH
UPPER LOW MOVING INTO AREA WED NIGHT INTO THU MORNING.  SHOULD BE
COLD ENOUGH FOR SNOW SHOWERS ABOVE 6000 FEET OR SO...COULD SEE A FEW
INCHES HIGHER SE MOUNTAINS.  BY THU AFTN...ENTIRE SYS E OF AREA WITH
DRYING.  TEMPS TRICKY...LOOKS LIKE HIGHS ON WED NOT AS COLD AS EARLY
FCSTS HAD...AND THU COOLER THAN EARLY THOT.  GOOD DOWNSLOPE NW WINDS
BOTH DAYS...SO WILL LEAN TOWARDS GUIDANCE WHICH HAS BOTH DAYS WITHIN
5 DEGREES OF EACH OTHER.  IN EXTENDED...A RETURN TO A MORE
SUMMERLIKE PATTERN WITH A FLAT UPPER RIDGE BUILDING INTO THE REGION
ON FRI INTO THE WEEKEND.  LOOKS LIKE FRI WILL BE MOSTLY DRY...A
SLIGHT CHC ON SAT...THEN A CHC SUN-TUE.  APPEARS THAT MRF MEX/FMR
GUIDANCE IS LEANING TOWARDS CLIMO AS MRF APPEARS TO BE FAIRLY DRY.
SINCE PREVIOUS EXTENDED ALREADY HAD SOME MENTION OF LATE DAY
STORMS...WILL KEEP IT GOING FOR NOW AS SOMETIMES IT IS HARD TO GAGE
HOW MUCH MOISTURE WILL ACTUALLY BE AROUND LATE IN EXTENDED PERIODS.

.CYS...
WY...NONE.
NE...NONE.

JAD

In the hours before

Local storm report, Jun 12, 5:17 PM MST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
617 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    5 N LANCE CREEK WY             1.00 INCH HAIL
06/12/01   NIOBRARA

0553 PM    18 NW CRAWFORD NE              1.25 INCH HAIL
06/12/01   SIOUX

0613 PM    12 NW CHADRON NE               TORNADO
06/12/01   DAYWES                          REPORTED BY NWS
                                          PERSONNEL

COX
Special weather statement, Jun 12, 5:30 PM MST, 4 hours 40 minutes before
NEZ001-019-020-054-055-WYZ059-060-067>070-130130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
630 PM MDT TUE JUN 12 2001

...TORNADO WATCH 408 FOR PARTS OF SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE REPLACED...

THE TORNADO WATCH FOR EASTERN CONVERSE...NIOBRARA...GOSHEN...
PLATTE AND LARAMIE COUNTIES HAS BEEN DROPPED.  THE WATCH HAS
ALSO BEEN DROPPED FOR SIOUX...SCOTTS BLUFF...BANNER...KIMBALL
AND CHEYENNE COUNTIES OF THE WESTERN NEBRASKA PANHANDLE.

DAWES...BOX BUTTE AND MORRILL COUNTIES ARE NOW UNDER TORNADO WATCH
413 WHICH WILL BE IN EFFECT UNTIL MIDNIGHT.  THIS WATCH REPLACES
TORNADO WATCH 408 WHICH WAS SET TO EXPIRE AT 800 PM.

THE THREAT OF SEVERE THUNDERSTORMS AND TORNADOES HAS SHIFTED
EAST OUT OF WYOMING AND IS NOW CONFINED TO THE NORTHEAST
PART OF THE PANHANDLE.

COX

WCJIN-WYNE-WYSE
Local storm report, Jun 12, 6:14 PM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
714 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    5 N LANCE CREEK WY             1.00 INCH HAIL
06/12/01   NIOBRARA

0553 PM    18 NW CRAWFORD NE              1.25 INCH HAIL
06/12/01   SIOUX

0613 PM    12 NW CHADRON NE               TORNADO
06/12/01   DAWES                          REPORTED BY NWS
                                          PERSONNEL

0709 PM    11 N HEMINGFORD NE             1.00 INCH HAIL
06/12/01   DAWES

0720 PM    11 S CHADRON NE                1.00 INCH HFAIL
06/12/01   DAWES

COX
Local storm report, Jun 12, 9:53 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
1053 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    5 N LANCE CREEK WY             1.00 INCH HAIL
06/12/01   NIOBRARA

0553 PM    18 NW CRAWFORD NE              1.25 INCH HAIL
06/12/01   SIOUX

0613 PM    12 NW CHADRON NE               TORNADO
06/12/01   DAWES                          REPORTED BY NWS
                                          PERSONNEL

0709 PM    11 N HEMINGFORD NE             1.00 INCH HAIL
06/12/01   DAWES

0720 PM    11 S CHADRON NE                1.00 INCH HAIL
06/12/01   DAWES

1000 PM    MINATARE NE                    0.88 INCH HAIL
06/12/01   SCOTTS BLUFF

COX

The radar

The North Platte radar (KLNX), 186 km away, was scanning. The volume nearest the first event began at 05:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Box Butte

When
June 12, 10:10 PM MST to 10:15 PM MST
Where
Box Butte County, 3 mi E of Alliance
Measured
52 kt (60 mph)
Property damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
42.100, -102.817

Estimated wind gusts around 60 mph. Unconfirmed tornado uprooted trees andremoved a well-house roof. Storage shed also destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5255788.